Alert archive / South Dakota / Tornado Warnings in 2024

Tornado Warning 9, NWS Aberdeen, SD

August 28, 2024Campbell County, Corson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 28, 2024, 7:18 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2024, 7:18 PM CDT (00:18 UTC)
Expired
Aug 28, 2024, 7:45 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Campbell County, SD, Corson County, SD

The radar

The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:30 PM CDTHAIL 1.7510 S Pollock, SDChaser reported golf ball sized hail.
Aug 28, 7:33 PM CDTHAIL 110 S Pollock, SDQuarter sized hail reported south of Pollock.
Aug 28, 7:45 PM CDTHAIL 1.759 Se Kenel, SD
Aug 28, 7:50 PM CDTTORNADO9 Wsw Mound City, SDEstimated touchdown time and point as found by Storm Survey of an EF2 rated tornado west of Mound City.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 4:41 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2577 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

507 
WFUS53 KABR 290018
TORABR
SDC021-031-290045-
/O.NEW.KABR.TO.W.0009.240829T0018Z-240829T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
718 PM CDT Wed Aug 28 2024

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  East central Corson County in north central South Dakota...
  Southwestern Campbell County in north central South Dakota...

* Until 745 PM CDT/645 PM MDT/.

* At 718 PM CDT/618 PM MDT/, a severe thunderstorm capable of
  producing a tornado was located 7 miles south of Kenel, or 7 miles
  northeast of Wakpala, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Corson and southwestern Campbell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4566 10057 4577 10057 4586 10019 4565 10018
TIME...MOT...LOC 0018Z 255DEG 22KT 4575 10047 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Connelly

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 28, 6:32 PM CDT, 46 minutes earlier. Its key messages:

  • There is an Enhanced Risk (level 3 out of 5) for severe thunderstorms this evening over primarily south central ND into north central SD. The main threats will be hail of 2" or more in diameter and winds gusting over 60 mph. A tornado or two will be possible initially late this afternoon/early this evening over central/north central SD.
  • Wind gusts of 30 to around 40 mph are expected over north central South Dakota Thursday afternoon.
Area forecast discussion, Aug 28, 6:32 PM CDT, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
632 PM CDT Wed Aug 28 2024

.KEY MESSAGES...

- There is an Enhanced Risk (level 3 out of 5) for severe
  thunderstorms this evening over primarily south central ND into
  north central SD. The main threats will be hail of 2" or more in
  diameter and winds gusting over 60 mph. A tornado or two will
  be possible initially late this afternoon/early this evening
  over central/north central SD.

- Wind gusts of 30 to around 40 mph are expected over north central
  South Dakota Thursday afternoon.

&&

.UPDATE...
Issued at 626 PM CDT Wed Aug 28 2024

See updated aviation discussion below.

&&

.SHORT TERM /THIS EVENING THROUGH THURSDAY NIGHT/...
Issued at 328 PM CDT Wed Aug 28 2024

The heat and humidity have returned this afternoon as 60s/low 70s
dewpoints stream northward into the CWA, while actual air
temperatures have reached the mid 80s to low 90s for many locations
along and west of the James River. Strongest instability (3000 J/KG
or greater) resides across central SD this afternoon, and is
forecast to generally remain over central SD over the next several
hours. Adequate shear and favorable mid-level lapse rates, along
with the approach of stronger mid-level southwesterlies associated
with the advancing upper trough, should all be enough to support
convection in the next couple hours across southern ND into portions
of north central SD, although southern extent and areal coverage of
storms in our CWA is in question. Latest HREF ensemble paintball
reflectivity (>40 dBZ) output continues to reveal most solutions
show the highest coverage across ND, but certainly seeing some
degree of activity (to a lesser extent) across north central or
central SD. Surface cold front is analyzed across western SD and
convection will likely be closely tied to the forcing from this
feature.

As the entire upper trough and surface front move east overnight
into Thursday, continued chances for showers and thunderstorms will
exist for eastern portions of the CWA, but with limited severe
potential. An examination of parameters would suggest perhaps the
far eastern CWA, but more likely into MN is where we'd expect strong
to severe storms on Thursday. Will maintain fairly high PoPs (40-60%
chances) across the eastern CWA from mid morning to early afternoon
as CAMs continue to show scattered activity potential along and east
of the James River.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 328 PM CDT Wed Aug 28 2024

There is agreement in the clusters and deterministic models about a
ridge moving east and affecting eastern and central SD with
northwest flow aloft through most of the forecast period. Tuesday
evening, the models show a shortwave move north of SD as the ridge
starts to work its way in. However, there is some discrepancies
between the timing and strength in the models. The upper levels stay
mostly dry during the forecast period except when some moisture
moves in Sunday afternoon/evening over northern central and eastern
SD. The upper levels also have larger swaths of CAA moving over
Saturday evening, and then WAA moves in Monday morning. There are
also some more organized pockets of vorticity traveling across the
state Wednesday morning. While there is very little moisture in the
upper levels Wednesday morning, there are some upper level forcings
which could help with the develop of precipitation Wednesday morning
into the evening along the surface frontal boundary. The rest of the
forecast period shows no precipitation forming in SD. Max
temperatures warm up to the low 90s by Saturday, but then cool down,
in some affect because of the CAA, Sunday to the upper 60/70s into
Monday. Then it starts to warm up again into the low 90s by Tuesday
and Wednesday. The GFS shows strong winds at 0.5km and fairly large
lapse rates on Monday afternoon over central SD into Monday evening
over central and eastern SD. This, in addition to the strong
pressure gradient between the low to the east of the Rockies and the
departing high, could help to bring stronger winds to the surface,
which is what the ensembles show occurring in central SD, along
with higher values in the ECMWF EFI table.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 626 PM CDT Wed Aug 28 2024

Terminals KABR,KATY,KPIR,KMBG

Thunderstorms are possible this evening across central South
Dakota, some of which may be severe. Large hail and tornados will
be possible with any of the thunderstorms through the late evening
hours. Additional showers and thunderstorms will be possible east
of the Missouri River Thursday morning through the afternoon
hours, but no severe weather is anticipated during that time
frame. Periods of MVFR vsbys will be possible with any
thunderstorms. Outside of the thunderstorms, VFR conditions will
prevail tonight and through the day Thursday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Vernon
AVIATION...Parkin
Hazardous weather outlook, Aug 28, 6:09 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
609 AM CDT Wed Aug 28 2024

SDZ003>011-015>020-022-036-037-051-291115-
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Hyde-Hand-
Buffalo-
609 AM CDT Wed Aug 28 2024 /509 AM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk, or level 2 out of 5, of severe weather late
this afternoon through tonight. The main threats with the strongest
storms will be hail of 2" or more in diameter and winds gusting over
60 mph. A tornado or two will be possible initially late this
afternoon into early this evening over central South Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
tonight. Weather spotters are encouraged to submit reports to the
National Weather Service in Aberdeen. The public can submit reports
on our web page, Facebook page, or our X feed.

SDZ033>035-045-048-291115-
Stanley-Sully-Hughes-Jones-Lyman-
609 AM CDT Wed Aug 28 2024 /509 AM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Temperatures will rise into the 90s over central SD, with heat index
values nearing 100 degrees over portions of south central South
Dakota this afternoon.

There is a slight risk, or level 2 out of 5, of severe weather late
this afternoon through tonight. The main threats with the strongest
storms will be hail of 2" or more in diameter and winds gusting over
60 mph. A tornado or two will be possible initially late this
afternoon into early this evening over central South Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
tonight. Weather spotters are encouraged to submit reports to the
National Weather Service in Aberdeen. The public can submit reports
on our web page, Facebook page, or our X feed.

MNZ039-046-SDZ021-023-291115-
Traverse-Big Stone-Grant-Deuel-
609 AM CDT Wed Aug 28 2024

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk, or level 1 out of 5, of severe weather
Thursday afternoon. The main threats with the strongest
storms will be hail of around 1" or winds gusting over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:27 PM CDTSevere Thunderstorm Warning Considerable damage threatABRCampbell, Corson48 min
Aug 28, 7:40 PM CDTTornado WarningABRCampbell, Corson35 min
Aug 28, 8:11 PM CDTTornado Warning Tornado observedConsiderable damage threatABRCampbell34 min
Aug 28, 8:43 PM CDTTornado WarningABRCampbell32 min
Aug 28, 9:11 PM CDTTornado WarningABRCampbell, McPherson20 min
Aug 28, 9:13 PM CDTSevere Thunderstorm Warning Considerable damage threatABRCampbell, McPherson47 min
Aug 28, 9:41 PM CDTTornado Warning Tornado observedABRCampbell, McPherson21 min
Aug 28, 9:53 PM CDTSevere Thunderstorm WarningABRMcPherson32 min
Aug 29, 6:20 AM CDTSpecial Weather StatementABRMcPherson25 min

Nearby

Tornado Warnings in South Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.